Alert archive / Wisconsin / Special Weather Statements in 2021

Special Weather Statement, NWS Green Bay, WI

July 31, 2021Brown County, Wisconsin

NWS Green Bay, WI issued this special weather statement at Jul 31, 2021, 3:31 PM CDT for Brown County, Wisconsin. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2021, 3:31 PM CDT (20:31 UTC)
Expired
Jul 31, 2021, 4:30 PM CDT
In force
59 min
Issued by
NWS Green Bay, WI

County Brown County, WI

The radar

The Green Bay radar (KGRB), 12 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 3:35 PM CDTTSTM WND DMG3 Nw Green Bay, WIMULTIPLE TREE LIMBS ON A FENCE AND A GARAGE. JUST EAST OF PERKINS PARK. VIA SOCIAL MEDIA.
Jul 31, 4:00 PM CDTHAIL 0.251 Se Green Bay, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2021-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2021-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WWUS83 KGRB 312031
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
331 PM CDT Sat Jul 31 2021
 
WIZ039-040-312130-
Kewaunee WI-Brown WI-
331 PM CDT Sat Jul 31 2021

...STRONG THUNDERSTORMS MOVING ACROSS BROWN AND WEST CENTRAL 
KEWAUNEE COUNTIES UNTIL 430 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Green Bay, moving southeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Green Bay, Luxemburg, Denmark, Bellevue Town, De Pere, Howard,
Ashwaubenon, Bellevue, Allouez and Suamico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4454 8819 4456 8819 4468 8802 4464 8793
      4463 8793 4463 8791 4451 8764 4433 8782
      4433 8788
TIME...MOT...LOC 2030Z 308DEG 16KT 4456 8801 

$$

Kallas

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Jul 31, 2:21 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 31, 2:21 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
221 PM CDT Sat Jul 31 2021

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Sunday
Issued at 221 PM CDT Sat Jul 31 2021

The main forecast concern to be on evening thunderstorms, with
secondary concerns on potential for afternoon showers to pop up
Sunday afternoon.

The 19Z MSAS surface analysis indicated a cold front that extended
roughly from Marinette west-southwest to just north of Wausau to
just south of Eau Claire. Showers and thunderstorms had developed
over central WI ahead of the front, but so far have behaved
themselves with brief heavy rainfall and some cloud-to-ground
lightning. Visible satellite imagery showed some taller cumulus
clouds behind the front, so cannot rule out additional showers to
develop late this afternoon. Finally, an area of high pressure was
situated over the northern Plains.

Look for showers and thunderstorms to continue to drop south-
southeast through the rest of central and east-central WI late
this afternoon into the early evening. Once the front exits the
region, dry conditions are forecast with clearing skies as the
high pressure begins to build east across the Upper MS Valley.
Satellite imagery does show a lot of smoke from western wildfires,
thus will need to mention (continue) the hazy conditions. Min
temperatures to range from the upper 40s to lower 50s north,
middle to upper 50s south.

The high pressure is forecast to reach the western Great Lakes
region Sunday afternoon and provide for mostly sunny to partly
cloudy skies and less humidity as dew points drop back into the
50s. Gusty northerly winds will allow usher in a cooler air mass
into WI with max temperatures in the upper 60s to around 70
degrees north, lower to middle 70s south. The only fly in the
ointment would be if another shortwave trough moving south could
develop a few showers. For now, based on a lack of moisture, have
kept Sunday dry.

.LONG TERM...Sunday Night Through Saturday
Issued at 221 PM CDT Sat Jul 31 2021

Fairly quiet weather expected through much of the extended portion
of the forecast with a gradual warming trend.

Sunday night through Monday night: A dry surface ridge is expected
to build across the area through this time period, bring
precipitation-free conditions along with mostly clear skies. The one
exception could be early Monday evening into Monday night as a
shortwave approaches/passes through the area with perhaps an
increase in mid-level moisture. Instability is expected to be around
500 J/kg. Not expecting anything severe, but thunderstorms will be
possible. Otherwise, temperatures are expected to be near normal.
Overnight lows will be in the upper 40s to mid 50s. Highs will warm
into the mid to upper 70s to around 80.

Tuesday through Wednesday: The EC/GFS are hinting at a surface
boundary sinking southward into the area Tuesday into Tuesday night,
which may lead to some afternoon showers and thunderstorms. This
would mainly be during peak heating into the early evening hours
before diminishing overnight. In fact, models are painting out
around 1000-1500 J/kg of MUCAPE, but shear values are only around 15-
20 kts. This would allow for strong storms, but a relatively low
threat of severe from pulse-type storms. Behind the front, drier air
is expected to arrive, bringing fairly quiet conditions for
Wednesday. High temperatures will warm into the low to mid 80s with
overnight lows in the 50s.

Rest of the extended: Model solutions differ on exact timing and
placement of features beyond Wednesday; however, there is some
agreement that the next system will approach the area toward next
weekend (Saturday). At this point will stick with a blend of the
model guidance for the Wednesday night through Saturday time period.
Temperatures are expected to warm above normal.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1247 PM CDT Sat Jul 31 2021

Pesky IFR ceilings eroded during the morning hours, leaving high-
end MVFR and VFR conditions by the noon hour. A mix of daytime cu
and some mid-level clouds will continue through the early evening
hours. A broken line of showers and storms is expected to move
north to south across the area this afternoon and evening ahead of
a cold front. Will continue with the TEMPO groups to highlight
the most likely two-three hour window for each site. Storms have
developed a little ahead of schedule, so will bump up the timing.
Brief lower CIGs/VSBYs will be possible in the stronger storms.
Once the showers and storms exit this afternoon/evening, dry
conditions are expected the rest of the night. Some patchy fog is
possible overnight, but confidence not high enough to include at
this time. Mainly dry conditions are expected on Sunday, but a
late morning or afternoon light shower or sprinkle is possible as
a low-end VFR cloud deck forms.

Smoke continues to spread across the area providing for a very
hazy sky and reducing VSBYs mainly to between 3SM to 6SM. Expect
this to continue through at least sunset and possibly through the
night. HRRR showing the bulk of the smoke exiting the area
overnight, so will not include any reduced VSBYs on Sunday.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kallas
LONG TERM......Cooley
AVIATION.......Bersch
Hazardous weather outlook, Jul 31, 2:24 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
224 PM CDT Sat Jul 31 2021

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
224 PM CDT Sat Jul 31 2021

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected mainly south of a line from
Marshfield to Green Bay early this evening. A few storms may be
capable of producing large hail or damaging winds through early
evening. There is a Marginal Risk of severe storms for much of
northeast Wisconsin.

Widespread smoke will reduce visibilities and air quality through
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

There is a chance of thunderstorms on Tuesday afternoon. A few
storms may become strong and produce small hail and heavy
rainfall; however, the threat of widespread severe weather is low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this evening; however,
spotters are encouraged to forward any occurrences of wind gusts
greater than 40 mph and hail greater than one-half inch.

LMZ521-522-541>543-011930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
224 PM CDT Sat Jul 31 2021

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms through early evening. Any
thunderstorms will pose a hazard to mariners.

Gusty north winds and building waves could create conditions
hazardous to small craft late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Gusty north winds and building waves could create conditions
hazardous to small craft Sunday.

There is a chance of thunderstorms Tuesday afternoon.

Kallas/Cooley

In the hours before

Local storm report, Jul 31, 3:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
307 PM CDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     TSTM WND GST     WISCONSIN RAPIDS        44.40N 89.84W
07/31/2021  M55.00 MPH       WOOD               WI   ASOS

            AT THE AIRPORT.

&&

SAC
Special weather statement, Jul 31, 3:07 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Green Bay WI
307 PM CDT Sat Jul 31 2021

WIZ035-036-045-312100-
Wood WI-Waushara WI-Portage WI-
307 PM CDT Sat Jul 31 2021

...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL WISCONSIN...

At 306 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Wazeecha, or 8 miles south of Wisconsin Rapids, moving southeast
at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wautoma, Plainfield, Nekoosa, Port Edwards, Dakota, Richford, Coloma,
Almond, Hancock and Kellner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4440 8949 4398 8921 4398 8960 4425 8960
      4425 9022 4426 9024
TIME...MOT...LOC 2006Z 333DEG 21KT 4428 8977

Kallas
Special weather statement, Jul 31, 3:31 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
331 PM CDT Sat Jul 31 2021

WIZ039-040-312130-
Kewaunee WI-Brown WI-
331 PM CDT Sat Jul 31 2021

...STRONG THUNDERSTORMS MOVING ACROSS BROWN AND WEST CENTRAL
KEWAUNEE COUNTIES UNTIL 430 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Green Bay, moving southeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Green Bay, Luxemburg, Denmark, Bellevue Town, De Pere, Howard,
Ashwaubenon, Bellevue, Allouez and Suamico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4454 8819 4456 8819 4468 8802 4464 8793
      4463 8793 4463 8791 4451 8764 4433 8782
      4433 8788
TIME...MOT...LOC 2030Z 308DEG 16KT 4456 8801

Kallas

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:07 PM CDTSpecial Weather StatementGRBAdams53 min
Jul 31, 3:37 PM CDTSpecial Weather StatementGRBMenominee53 min
Jul 31, 4:18 PM CDTSpecial Weather StatementGRBManitowoc42 min
Jul 31, 4:27 PM CDTSpecial Weather StatementGRBBrown, Shawano63 min
Jul 31, 4:39 PM CDTSpecial Weather StatementGRBKewaunee36 min
Jul 31, 5:23 PM CDTSpecial Weather StatementGRBOutagamie, Waupaca52 min
Jul 31, 5:55 PM CDTSpecial Weather StatementGRBPortage35 min
Jul 31, 6:23 PM CDTSpecial Weather StatementGRBPortage37 min
Jul 31, 6:35 PM CDTSpecial Marine WarningGRB25 min
Jul 31, 6:56 PM CDTSpecial Weather StatementGRBPortage, Wood34 min

Nearby

Special Weather Statements in Wisconsin, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.